Alert archive / Missouri / Red Flag Warnings in 2024

Red Flag Warning 3, NWS St. Louis, MO

March 24, 20249 counties in Missouri

NWS St. Louis, MO issued this red flag warning at Mar 24, 2024, 3:14 AM CDT for 9 counties in Missouri. It took effect at Mar 24, 2024, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2024, 3:14 AM CDT (08:14 UTC)
In effect from
Mar 24, 2024, 1:00 PM CDT
Expired
Mar 24, 2024, 7:00 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO

Counties Boone County, MO, Callaway County, MO, Cole County, MO, Crawford County, MO, Dent County, MO, Franklin County, MO, Gasconade County, MO, Moniteau County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1873 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

031 
WWUS83 KLSX 240814
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
314 AM CDT Sun Mar 24 2024

...STRENGTHENING WINDS, LOW HUMIDITY, MILD TEMPERATURES AND DRY 
VEGETATION WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON INTO EARLY THIS EVENING...

MOZ041-047>050-059-062-072-083-241615-
/O.NEW.KLSX.FW.W.0003.240324T1800Z-240325T0000Z/
Boone MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Gasconade MO-
Franklin MO-Crawford MO-Dent MO-
314 AM CDT Sun Mar 24 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SECTIONS
OF CENTRAL AND SOUTHEAST MISSOURI.

The National Weather Service in St Louis has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening.

* AFFECTED AREA...In Missouri, Fire Weather Zones 041, 047, 048, 
  049, 050, 059, 062, 072 and 083.

* WINDS...Southeast 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

Maples

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this red flag warning went out at Mar 23, 10:40 PM CDT, 4 hours 34 minutes earlier. Its key messages:

  • Milder temperatures combined with strengthening winds and relative humidity below 30% Sunday afternoon will result in elevated fire danger in Missouri.
  • Rain chances will extend from late Sunday through early Tuesday with the highest potential (90-100%) progressing west to east Monday through Monday night. Rainfall totals of 1-1.5 inches could fall over much of the area with exception to central and northeast Missouri.
Area forecast discussion, Mar 23, 10:40 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1040 PM CDT Sat Mar 23 2024

.KEY MESSAGES...

- Milder temperatures combined with strengthening winds and
  relative humidity below 30% Sunday afternoon will result in
  elevated fire danger in Missouri.

- Rain chances will extend from late Sunday through early Tuesday
  with the highest potential (90-100%) progressing west to east
  Monday through Monday night. Rainfall totals of 1-1.5 inches
  could fall over much of the area with exception to central and
  northeast Missouri.

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 314 PM CDT Sat Mar 23 2024

Surface ridge will continue to slide off to the east tonight. In
the meantime, a weak mid-level shortwave will slide along the
MO/IA border. This combined with weak warm air advection and
limited moisture could produce some light rain this evening per
the majority of the latest CAM runs. However, there is a lot of
dry air to overcome, especially in the lowest 5K feet as indicated
in the latest forecast soundings, so if any rain does make it to
the surface will be light in nature. Also, could see a few
snowflakes mixed in, but do not expect any impacts from this as
temperatures will remain above freezing. So will keep low chance
POPs late this afternoon through this evening across portions of
northeast Missouri and west central Illinois.

On Sunday ahead of the next weather system, winds will veer to the
southeast to south, ushering in warmer conditions despite increasing
mid and high clouds. So expect highs in the upper 50s to low 60s.
Otherwise, with the tightening pressure gradient as the system over
the Central Plains slides towards the region as well as the latest
soundings still indicating decent mixing, expect sustained surface
winds of 15 to 25 mph and gusts up to 35-40 mph, especially
across portions of central/northeast Missouri and west central
Illinois.

The latest deterministic as well as ensembles are in pretty good
agreement on location, timing and strength of the system that will
move towards the region Sunday night. By 12z Monday, the surface low
will be over northeastern KS/southeastern NE. Initially very dry
conditions will persist across the region with dewpoints only in the
30s, so this could slow down the onset of heavier rains Sunday
evening. However, the strong southerly winds will begin to usher in
increasing moisture with rain likely (60-90%), mainly west of the
Mississippi River during the overnight hours, though amounts will be
on the light side.

Byrd
&&

.LONG TERM...  (Monday through Next Saturday)
Issued at 314 PM CDT Sat Mar 23 2024

Warm, moist air will continue to surge northward into the region
on Monday with the main corridor of moisture along and east of the
Mississippi River.  The latest LREF is forecasting PWATs between an
inch and 1.25" in this area. In the meantime, a prefrontal trough
will be the main focus for rain during the day on Monday into Monday
evening. A few rumbles of thunder are possible with this first wave
but the latest deterministic models as well as ensembles have little
to no CAPE, so do not expect widespread thunderstorm activity.
Fortunately, ample ascent and deeper moisture late Monday into early
Tuesday will be enough to provide a soaking rainfall over most
locations with highest totals still favoring southeast Missouri.
The latest LREF ensembles as well as a majority of the deterministic
models still indicating near an inch of rain for most of the
area, except portions of northeast Missouri. Also, the LREF has
between a 20 and 40 percent probability of an inch or more in
portions of southeast Missouri.

Then the main cold front will slide through late Monday night, but
little in the way of precipitation expected with it and winds will
veer to the west.

For the rest of the work week, it will be rather quiet with slightly
below normal temperatures Tuesday and Wednesday, then warm up above
normal with highs back in the 70s Friday and Saturday. As for the
next chance for rain, the latest cluster analysis still has timing,
strength and location differences among the ensembles, so stuck with
the latest NBM solution for POPs Friday afternoon through Friday
night.

Byrd

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1040 PM CDT Sat Mar 23 2024

VFR conditions continue with a southeast breeze through the night.
Some high level moisture is streaming through but very little of
this is reaching the ground and cloud bases are above 10,000 FT.
Winds pick up out of the SSE Sunday morning, gusting to 20 or 30KT
by midday for most sites. These winds continue deep into the
evening on Sunday, but if surface winds are able to diminish and a
low level inversion set up, we could see some low level wind shear
as winds aloft increase Sunday night.

Kimble

&&

.FIRE WEATHER...
Issued at 314 PM CDT Sat Mar 23 2024

With sustained southeast to south winds of 10 to 25 mph, as well as
gusts up to 35 mph, combined with RH values dipping below 30%, dry
fuels and warmer temperatures, still expect elevated fire danger for
central/east central, as well as the eastern Ozarks in Missouri
Sunday afternoon.

Byrd

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 23, 2:58 PM CDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
258 PM CDT Sat Mar 23 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-242000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
258 PM CDT Sat Mar 23 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Low relative humidity, strengthening winds, and dry vegetation
will result in elevated fire danger across central/east central, as
well as the eastern Ozarks in Missouri Sunday afternoon and early
evening.

There is a slight chance of thunderstorms across portions of the
area early Monday into Monday night. There is also a chance for
thunderstorms Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Byrd

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:18 PM CDTWind AdvisoryLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more29 hr

Nearby

Red Flag Warnings in Missouri, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.